Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 13, 2011, 3:00 PM MDT for Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2011, 3:00 PM MDT (21:00 UTC)
- Expired
- Sep 13, 2011, 3:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 10:30 AM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 13, 10:30 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST TUE SEP 13 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT DRYING TREND BY THE END OF THE WEEK WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL AVERAGES. && .DISCUSSION...ANOTHER ACTIVE DAY ANTICIPATED FOR NORTHERN AZ. UPPER LOW OVER SOUTHERN CA WILL CONTINUE TO PROVIDE A FAVORABLE DIFFLUENT FLOW ACROSS THE STATE THROUGH WEDNESDAY. VERTICAL WIND SHEAR LOOKS LESS IMPRESSIVE TODAY BUT SUFFICIENT MOISTURE AND INSTABILITY WILL STILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP. THIS EVENING AND TONIGHT LOOK TO REMAIN ACTIVE AS THE CA LOW PUSHES INTO WESTERN AZ. DYNAMIC LIFT AND A BIT MORE SHEAR WILL HELP TO SUSTAIN CONVECTION OVERNIGHT. WILL BE LOOKING AT THIS FURTHER AND ADJUSTING TONIGHTS FORECAST WITH THE AFTERNOON PACKAGE. FOR NOW...HAVE MADE MINOR TWEAKS TO TODAYS FORECAST. BELIEVE THE SEVERE THREAT WILL BE A BIT MORE ISOLATED TODAY...BUT SOME STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING. && .PREVIOUS DISCUSSION (230 AM)...MORE UPPER LEVEL DISTURBANCES ROTATING AROUND THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST WILL HELP ENHANCE CONVECTION ACROSS THE AREA AGAIN TODAY. TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR ARIZONA COOLER TEMPERATURES ALOFT...DIFFLUENCE...UPPER JET...AND MOISTURE ALL GO INTO SUPPORTING SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND STRONG WIND GUSTS. BY WEDNESDAY THE UPPER LOW FINALLY MOVES ACROSS NORTHWEST SECTIONS OF THE STATE. BY THEN THE ATMOS DRIES SOMEWHAT ACCORDING TO MODEL GUIDANCE...HOWEVER WITH THE COLDER TEMPERATURES ALOFT AND GREATER INSTABILITY THE ATMOS WILL STILL LIKELY DELIVER A SCATTERED PROBABILITY OF STORMS. BY THURSDAY...THE LOW LIFTS NORTHEAST INTO SOUTHERN UTAH...STILL ENOUGH INSTABILITY FOR ISOLATED STORMS OVER WESTERN COCONINO TO SCATTERED STORMS OVER PORTIONS OF NAVAJO AND APACHE COUNTIES. FRIDAY AND SATURDAY...INCREASING HEIGHTS AND DRIER AIR WILL REDUCE STORM CHANCES TO NEAR ZERO TO ISOLATED AT BEST OVER THE NORTHEAST AND ALONG THE UTAH BORDER. SUNDAY THROUGH TUESDAY...DRIER AIR AND INCREASE HEIGHTS WILL HELP KEEP THE REGION DRY WITH HIGH TEMPERATURES RETURNING TO AROUND SEASONAL VALUES. && .AVIATION...FOR THE 18Z PACKAGE...SCT/NMRS TSRA WILL REDEVELOP TODAY WITH STRONG GUSTY WINDS UP TO 50KTS... HAIL UP TO ONE INCH...AND MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT AS WELL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 13, 5:12 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 13 2011 AZZ004>018-037>040-141100- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR NORTHERN ARIZONA EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR WEDNESDAY AS THE UPPER LOW MOVES ACROSS NORTHWEST ARIZONA. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH THE STRONGER STORMS OVER PORTIONS OF COCONINO COUNTY...NORTHERN GILA...NAVAJO AND APACHE COUNTIES. THURSDAY INTO FRIDAY THERE WILL BE A DOWNWARD TREND IN THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 13, 2:16 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 116 PM MST TUE SEP 13 2011 AZZ013-016-132100- NAVAJO AZ- 116 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 200 PM MST AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARIPINE...OR 5 MILES NORTH OF HEBER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ARIPINE...STATE ROUTE 377 FROM MILEPOSTS 0 TO 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3468 11024 3445 11016 3438 11061 3455 11067 TIME...MOT...LOC 2014Z 254DEG 13KT 3449 11054 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:02 PM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 11 min |
| Sep 13, 2:16 PM MDT | Special Weather Statement | FGZ | 44 min | |
| Sep 13, 2:28 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 32 min |
| Sep 13, 3:30 PM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 30 min |
| Sep 13, 3:43 PM MDT | Special Weather Statement | FGZ | 17 min | |
| Sep 13, 4:00 PM MDT | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Sep 13, 4:39 PM MDT | Special Weather Statement | FGZ | 36 min | |
| Sep 13, 5:08 PM MDT | Special Weather Statement | FGZ | 37 min | |
| Sep 13, 5:45 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.